Alert archive / Colorado / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 88, NWS Pueblo, CO
NWS Pueblo, CO issued this severe thunderstorm warning at Jun 30, 2001, 4:52 PM MDT for Alamosa County, Colorado. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Jun 30, 2001, 4:52 PM MDT (22:52 UTC)
- Expired
- Jun 30, 2001, 5:15 PM MDT
- In force
- 23 min
- Issued by
- NWS Pueblo, CO
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Alamosa County, CO
The radar
The Pueblo radar (KPUX), 174 km from the middle of the area, began a volume at 22:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 10.9 hours before the alert went out and 288 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 16 J/kg
- Mixed-layer CIN
- -245 J/kg
- Mixed-layer LCL
- 2522 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- -4 m²/s²
- 0-3 km storm-relative helicity
- -29 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
234 WUUS55 KPUB 302253 SVRPUB COC003-302315- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PUEBLO CO 452 PM MDT SAT JUN 30 2001 THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... ALAMOSA COUNTY IN SOUTH CENTRAL COLORADO * UNTIL 515 PM MDT * AT 452 PM MDT NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED THE SEVERE THUNDERSTORM 2 MILES SOUTHEAST OF HOOPER...OR ABOUT 16 MILES NORTH OF ALAMOSA...MOVING SOUTHWEST AT 25 MPH. * SOME LOCATIONS AFFECTED WILL BE... MOSCA AROUND 455 PM MDT ALAMOSA AROUND 505 PM MDT AT THIS TIME THE MOST LIKELY KIND OF SEVERE WEATHER IS HAIL AROUND ONE INCH IN DIAMETER AND DAMAGING WINDS AROUND 60 MPH. GET INDOORS AND IN AN INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT CAN OFFER THE BEST PROTECTION. THE STORM WILL ALSO PRODUCE FREQUENT CLOUD TO GROUND LIGHTNING REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN PUEBLO. LAT...LON 3744 10567 3773 10560 3773 10603 3743 10602
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 1:56 PM MDT, 2 hours 56 minutes earlier.
Area forecast discussion, Jun 30, 1:56 PM MDT, 2 hours 56 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO COLORADO 156 PM MDT SAT JUN 30 2001 ...CONCERNS ARE MANY THIS DISCUSSION AS NORTHWEST FLOW OVER AREA WITH LOTS OF SMALL DISTURBANCES AND SUFFICIENT SHEAR OUT EAST AND CAPE NEXT SEVERAL DAYS...THEN CANADIAN HIGH MOVING IN FOR EXTENDED TO ENHANCE THE UPSLOPE UNDER NW FLOW... CURRENTLY...OUTFLOW BOUNDARY FROM CONVECTION IN WY/NE/DAKOTAS EARLY THIS MORNING WAS MOVING INTO FAR NE CO (AS PER CYS RADAR) EARLY THIS AFTERNOON. A FEW ECHOES WERE BEING DETECTED COMING OFF THE CYS RIDGE ASSOCIATED WITH THIS OUTFLOW. IN ADDITION TO THE OUTFLOW... A LEE TROUGH WAS NOTED OVER THE EASTERN PLAINS EXTENDING FROM ROUGHLY GREELY TO LA JUNTA. EAST OF THIS BOUNDARY...DWPTS STILL HOLDING IN IN THE 50S...WHILE W OF IT THE ATMOS MIXED OUT (THE BJC OB LOOKS BOGUS AT 1 PM). SHORT TERM AND INTO TONIGHT...ANTICIPATE CONVECTION TO GET GOING OVER NE CO BY MID AFTERNOON AND DROP SOUTH. A FEW SVR WILL BE POSSIBLE GIVEN SUFFICIENT CAPE AND MARGINAL SHEAR. BASED ON CURRENT TRENDS AND TALKING WITH FELLOW FCSTRS IN OFFICE...EXPECT MOST SIGNIF ACTIVITY TO ARRIVE AFTER 7 PM IN SE CO. ALL SHORT RANGE MODELS INDICATE A SURGE TO DROP INTO THE AREA THIS EVENING. THIS SHOWN BEST BY 700 MB TEMP PROGS AND PRECIP FIELDS...AS TEMPS OVER NE CO DROP OFF QUITE A BIT AND MODELS FORECASTING PRECIP TO BREAK OUT OVER THE PALMER DIVIDE DURING THE EVENING HOURS. IN ADDITION...TEMP FCST OFF MOS TOMORROW 5 TO 8 DEGREES COOLER THAN TODAYS EXPECTED HIGHTS. IF CONVECTION GETS GOING OVER E CO LATER THIS AFTERNOON AND EVENING...THEN WILL (OBVIOUSLY) HAVE MUCH MORE CONFIDENCE THAT THIS WILL OCCUR. FOR NOW...PLAN ON BUMPING THE POPS UP A BIT TONIGHT. WILL ALSO MAKE LAST MINUTE ADJUSTMENTS BASED ON 18Z MESOETA FIELDS. DISCUSSION...ONE OF THE FIRST THINGS I WAS TAUGHT WHEN I CAME TO NWS PUEBLO BACK IN '98 WAS TO NEVER...NEVER....NEVER TRUST NORTHWEST FLOW...AS THIS FLOW MAKES FOR VERY TOUGH FORECASTING. BASED ON CURRENT MODEL PRGS...THIS IS THE PATTERN WERE GOING TO BE UNDER FOR THE NEXT WEEK. MODELS IN FAIRLY GOOD AGREEMENT WITH THE LARGE SCALE. OVERALL... 500 RIDGE OVER STATE IS EXPECTED TO ONLY MOVE SLIGHTLY TO THE WEST NEXT SEVERAL DAYS. THE MAIN CHANGE TO THE PATTERN IS GOING TO BE THE DEEP TROUGH DEVELOPING OVER THE EASTERN CONUS. THIS WILL HAVE IMPLICATIONS ON OUR WEATHER AS A FAIRLY LARGE SURFACE HIGH WILL MOVE DOWN THE BACKSIDE OF THIS TROUGH...AND THIS NEARLY GUARENTEES ENHANCED UPSLOPE FLOW OVER THE CWA. THE TOUGH CALL IS HOW MUCH MOISTURE AND HOW COOL IS IT GOING TO GET...ESPECIALLY IN THE EXTENDED. FIRST THINGS FIRST...LAST FEW DAYS MOISTURE HAS HUNG AROUND PLAINS. REASON FOR THIS IS DUE TO THE WEAK 700 MB FLOW WHICH HAS BEEN OSCILLATING BACK AND FORTH OVER THE REGION. SINCE WE HAVE NOT BEEN UNDER ANY ENHANCED WEST FLOW AT THIS LEVEL...THE MOISTURE HAS NOT BEEN SCOURED OUT. IN ADDITION...WEAK TROUGHIENESS HAS BEEN OVER THE E PLAINS...WHICH HAS ALLOWED FOR THE OCCASIONAL TSRAS TO GET GOING OVER THE REGION DURING THE EVENING HOURS. THESE TSRAS ARE LIKELY GOING TO HELP ENHANCE THE USPLOPE AS OUTFLOW WORKS ITS WAY BACK TOWARDS THE MTNS. IN ADDITION TO THESE FEATURES...MODELS CONTINUE TO SHOW WEAK DISTURBANCE DROPPING SOUTH AROUND THE PERIPHERY OF THE 500 MB RIDGE JUST TO OUR WEST. THESE FEATURES WILL HELP INITIATE CONVECTION NEXT SEVERAL DAYS. ADDED TO THIS...THE CANADIAN HIGH WILL EVENTUALLY BECOME A MORE SIGNIF PLAYER (EXTENDED)...WHICH WILL ENHANCE THE UPSLOPE EVEN MORE. NOW FOR THE DETAILS: FOR TOMORROW...BELIEVE LLVLS WILL BE A BIT MORE MOIST THAN CURRENTLY BEING FCST...AND WILL HAVE 20-30 POPS ACROSS ALL AREAS FOR SUNDAY AFTERNOON/NIGHT. WILL ALSO COOL TEMPS 3 TO 6 DEGREES MOST AREAS GIVEN CONTINUED UPSLOPE FLOW (TEMPS MAY EVEN BE A TAD COOLER IF GOOD SURGE COMES DOWN TONIGHT). MONDAY...WILL DROP TEMPS OFF 1 TO 3 DEGREES MORE OFF MAXES AS UPSLOPE CONTINUES. IN ADDITION...A STRONGER DISTURBANCE WILL IS FCST TO ROTATE AROUND 500 HIGH. POPS WILL BE IN 30 RANGE MOST AREAS. TUESDAY...SIMILAR TO MONDAY WITH SAME POPS AND MAYBE JUST A TAD COOLER TEMPS. SKIES GENERALLY PC. EXTENDED...WED THE BEST UPSLOPE SHOULD BE IN THE AREA. 700 MB TEMPS FCST TO BE 10-13 OVER E PLAINS. TEMPS WILL COOL OF A BIT MORE WITH 70S IN THE SPRINGS AND 80S PLAINS. MTNS SHOULD ALSO COOL OF A FEW DEGREES AS THIS COOLER AIR SHOULD MAKE IT WEST. THURSDAY AVN WANTS TO MAKE IT CLOUDY AND WEST. THIS POSSIBLE...BUT WOULD LIKE TO SEE MORE FORCING ALOFT...SO WILL KEEP IT SIMILAR TO WED. IF TEMPS REMAIN WARM ENOUGH FOR SUFFICIENT CAPE...THEN WE COULD SEE SOME STRONG STORM-S E PLAINS GIVEN SUFFICIENT SHEAR ALOFT OVER REGION. 500 MB PATTERN REMAINS IN PLACE FOR REMAINDER OF EXTENDED. THIS WILL KEEP US COOLER THAN CLIMO WITH CHANCE OF SHOWERS AND STORMS. HODANISH .PUB...NONE.
In the hours before
Special weather statement, Jun 30, 12:04 PM MDT, 4 hours 48 minutes before
COZ058>081-302000- SIGNIFICANT WEATHER OUTLOOK NATIONAL WEATHER SERVICE PUEBLO CO 1204 PM MDT SAT JUN 30 2001 ...SIGNIFICANT WEATHER OUTLOOK FOR SOUTHEAST AND SOUTH CENTRAL COLORADO... ...SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON AND EVENING FOR A FEW SEVERE THUNDERSTORMS GENERALLY NORTH AND EAST OF A LINE FROM COLORADO SPRINGS TO LA JUNTA TO SPRINGFIELD... A FEW SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS PARTS OF SOUTHEAST COLORADO THIS AFTERNOON INTO THE EVENING HOURS. AN AREA OF LOW PRESSURE IN NORTHEAST COLORADO WILL CAUSE THUNDERSTORMS TO INITIATE OVER THIS REGION BY MID TO LATE AFTERNOON. ONCE THESE STORMS DEVELOP...THEY WILL MOVE DUE SOUTH TOWARDS SOUTHEAST COLORADO AS THE STEERING WINDS IN THE ATMOSPHERE ARE FROM THE NORTH. THE ATMOSPHERE OVER SOUTHEAST COLORADO IS EXPECTED TO BECOME QUITE UNSTABLE THIS AFTERNOON...AND AS THESE STORMS FROM NORTHEAST COLORADO MOVE INTO THIS UNSTABLE ATMOSPHERE...THEY ARE EXPECTED TO BECOME SEVERE. IN ADDITION TO THE RISK OF SEVERE WEATHER...SOME OF THE STORMS WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAIN. THERE IS A POSSIBILITY THAT THE THUNDERSTORM ACTIVITY MAY LAST LATE INTO THE NIGHT TIME HOURS ACROSS SOUTHEAST COLORADO. OVER THE REMAINDER OF THE REGION...WIDELY SPACED THUNDERSTORMS ARE EXPECTED TO DEVELOP. THESE STORMS WILL BE CAPABLE OF PRODUCING BRIEF PERIODS OF HEAVY RAIN...HAIL UP TO ONE HALF INCH IN DIAMETER... AND DANGEROUS CLOUD TO GROUND LIGHTNING. TECHNICAL INFORMATION...IF (AND THAT IS A BIG IF) STORMS DO ROTATE TODAY THEY WILL BE HIGH PRECIPITATION SUPERCELLS....AND TORNADO THREAT WILL IS EXPECTED TO BE VERY LOW. BEST CHANCE OF STORMS ROTATING WILL BE OVER FAR SE COLORADO. HOWEVER...THESE STORMS WILL BE PROFICIENT HAIL (UP TO 2 INCHES) AND HEAVY RAIN PRODUCERS. DUE TO THE UNIQUE SHEAR PROFILE IN THE ATMOSPHERE OVER THE REGION... IF A SUPERCELL DOES DEVELOP...IT COULD ACTUALLY MOVE TO THE WEST- SOUTHWEST...SO DO NOT BE SURPRISED IF YOU OBSERVE THIS MOTION ON RADAR LATER THIS AFTERNOON AND EVENING. THE BEST CHANCE FOR SEVERE STORMS IN EL PASO COUNTY WILL BE OVER THE EASTERN PART OF THE COUNTY. MODELS INDICATE A !SURGE WILL MOVE INTO THE AREA LATER THIS EVENING WHICH COULD KEEP THUNDERSTORMS GOING INTO THE LATE NIGHT HOURS OVER QUITE A FEW AREAS OF SOUTHEAST COLORADO....INCLUDING THE PALMER DIVIDE/COLORADO SPRINGS REGION. HODANISH
Nearby
Severe Thunderstorm Warnings in Colorado, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.